Playlist

Drug Administration Via Enteral Feeding Tubes: Special Considerations (Nursing)

by Samantha Rhea

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Nasogastric Tubes Nursing.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 Let's take a look at some special considerations to medication administration with the nasogastric tube. So let's be conscious of volume overload. So certain disease processes that your patient may have such as heart failure, kidney disease, we need to be conscious about how much volume that we're giving them. This could cause some serious respiratory and heart issues for your patient. Next, GI discomfort is a problem especially when you give anything down a tube that's new to the patient. So it could be some cramping, some nausea. If this is the case, you may need to stop your administration and check on your patient and see if we can resolve that. Next, let's talk about increased gastric residual.

    00:50 Okay, so what does that even mean? So if you remember earlier before we check placement, a lot of the times we need to pull back on the syringe and see if it's in the right place first of all and is the patient digesting. So, if you keep putting something down the nasogastric tube such as tube feeding and every once in a while we're going to check residuals. So for example, maybe 4 hours. So, if we're checking at the 4-hour mark and we pull back and we notice there's over a hundred ml of gastric residual, that's something to note to the healthcare provider. Now let's say in another 4 hours that happens again or there's more gastric residuals, that means your patient's not digesting properly. So if this is the case, this needs to be stopped, you need to notify your healthcare provider, and check on your patient. Again, why it's important for the head of bed to be up? Because if we have way too much gastric content, that could back up to our lungs and be dangerous to your patient.

    01:53 And lastly, one of maybe something more annoying for the nurse than it is to the patient, an enteral tube clogging. So we need to troubleshoot this in different ways that could be kinked, could be maybe that you have the Lopez valve not even on, but make sure you trace your line and you check that. We may sometimes just to need give a little extra water flush, but we will troubleshoot that so your patient can get their tube feeding and their medications.


    About the Lecture

    The lecture Drug Administration Via Enteral Feeding Tubes: Special Considerations (Nursing) by Samantha Rhea is from the course Nasopharyngeal and Oropharyngeal Suctioning (Nursing).


    Included Quiz Questions

    1. “I need to measure and keep track of the amount of water I mix with my client’s medications, as they are on a fluid restriction.”
    2. “I need to monitor my client for nausea and abdominal cramping while I am administering medication.”
    3. “I need to notify the physician if my client has more than 75mL of gastric residuals after four hours.”
    4. "I need to remove my client's nasogastric (NG) tube because it is clogged, and the only way to unclog an NG tube is to remove it and insert a new one."

    Author of lecture Drug Administration Via Enteral Feeding Tubes: Special Considerations (Nursing)

     Samantha Rhea

    Samantha Rhea


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0